Classifying interdependence in multidimensional binary preferences
When individual preferences over multiple dimensions are interdependent, the resulting collective decisions can be unsatisfactory and even paradoxical. The notion of separability formalizes this idea of interdependence, and preferences that are completely free from interdependence are said to be separable. In this paper, we develop a mechanism for classifying preferences according to the extent to which they achieve or fail to achieve the desirable property of separability. We show that binary preferences over multiple dimensions are surprisingly complex, in that their interdependence structures defy the most natural attempts at characterization. We also extend previous results pertaining to the rarity of separable preferences by showing that the probability of complete nonseparability approaches 1 as the number of dimensions increases without bound.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Bradley, W. James & Hodge, Jonathan K. & Kilgour, D. Marc, 2005. "Separable discrete preferences," Mathematical Social Sciences, Elsevier, vol. 49(3), pages 335-353, May.
- Jonathan Hodge & Peter Schwallier, 2006. "How Does Separability Affect The Desirability Of Referendum Election Outcomes?," Theory and Decision, Springer, vol. 61(3), pages 251-276, November.
- F. P. Murphy, 1981. "A Note on Weak Separability," Review of Economic Studies, Oxford University Press, vol. 48(4), pages 671-672.
- W. M. Gorman, 1968. "The Structure of Utility Functions," Review of Economic Studies, Oxford University Press, vol. 35(4), pages 367-390.
When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:55:y:2008:i:2:p:190-204. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.